Florida, 2009

Damaging Wind in Florida, June 5, 2009

June 5, 2009 · NWS MLB · 4 events in 2 counties and zones

Strong thunderstorms became locally severe and produced minor wind damage in Osceola County. In central Brevard County, a brief funnel cloud was sighted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms became locally severe and produced minor wind damage in Osceola County. In central Brevard County, a brief funnel cloud was sighted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 5, 1:02 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 5, 1:02 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT FRI JUN 5 2009

.DISCUSSION...
CURRENT/TONIGHT...SHOWERS AND STORMS ONGOING ACROSS AREA AT MID
AFTERNOON WILL CONTINUE TO MOVE EAST ACROSS THE REGION INTO THE
EVENING. EXTENSIVE AREA OF STORMS STRETCHING WWD OVER THE GULF
WILL LEAD TO HIGHER THAN NORMAL RAIN CHANCES INTO THE
EVENING...ESPECIALLY ACROSS THE CENTRAL AND SOUTH PORTIONS OF THE
AREA.

FASTER STORM MOVEMENT THAN THURSDAY HAS DIMINISHED FLOODING THREAT...
HOWEVER MID LEVEL DRYING AND COOLER TEMPS ALOFT WILL ALLOW FOR
STRONG TO POSSIBLY SEVERE STORMS THE REST OF THE AFTERNOON. A
DIFFUSE EAST COAST SEA BREEZE BOUNDARY PRESENT FROM THE SPACE
COAST SOUTHWARD HAS POTENTIAL TO ENHANCE STRENGTH OF STORMS OVER
THE NEXT FEW OF HOURS ACROSS THE CENTRAL AND SOUTH.

SAT-A WEAK QUASI-STATIONARY BOUNDARY WILL BE LOCATED OVER THE
SOUTHEAST U.S. AND GULF COAST STATES. AN UPPER TROUGH ALIGNED
ALONG THE MID ATLANTIC STATES THROUGH THE EASTERN GOMEX IS PROGGED
BY THE GFS TO CUT-OFF DURING THE DAY. THIS WILL KEEP SLIGHTLY
COOLER TEMPERATURES ALOFT ( -10C AT 500 MB) AND ENHANCE
DESTABILIZATION OF THE ATMOSPHERE. WITH AMPLE MOISTURE AND DEEP
SOUTHWEST FLOW IN PLACE WE WILL SEE ABOVE NORMAL PRECIPITATION
CHANCES IN LATE MORNING AND AFTERNOON STORMS.

SAT NIGHT-SUN NIGHT...SURFACE HIGH PRESSURE BEGINS TO RE-
ESTABLISH ITSELF OVER CENTRAL FLORIDA SUNDAY AS MID LEVEL RIDGING
MOVES OVERTOP THE PENINSULA...WINDS WILL REMAIN LIGHT AND FROM
SOUTH TO SOUTHWEST AS THE SURFACE RIDGE AXIS OVER SOUTH FLORIDA
STARTS LIFTING UP THE PENINSULA. DEEP LAYER MOISTURE LEVELS REMAIN
HIGH AND WITH COOLER TEMPERATURES ALOFT AT 500MB (-9 TO -10C)
HELPING TO FURTHER DESTABILIZE THE ATMOSPHERE STRONG STORMS WITH
SMALL HAIL AND WIND GUSTS OVER 40 MPH ARE STILL POSSIBLE. STORMS
SHOULD TRACK TO THE NORTHEAST AS THE STEERING FLOW REMAINS
SOUTHWEST TO NORTHEAST NOT ALLOWING MUCH OF AN INLAND PENETRATION
OF THE SEA BREEZES ESPECIALLY FROM CAPE CANAVERAL NORTH. OVERNIGHT
TEMPERATURES IN THE UPPER 60S AND LOWER 70S EXCEPT IN THE MID AND
UPPER 80S BEACHSIDE COCOA BEACH SOUTH. AFTERNOON HIGHS UPPER 80S
TO AROUND 90 INTERIOR TO THE MID 80S ALONG THE COAST WHERE THE
DEVELOPING SOUTHEAST TO EAST FLOW OVER ATLANTIC WATER TEMPERATURES
IN THE MID AND UPPER 70S ARE STILL COOL ENOUGH TO SLOW DOWN
DAYTIME HEATING DURING THE AFTERNOON ALONG THE COAST.

PREVIOUS EXTENDED DISCUSSION...
MON-THU...WEAK LOW-LEVEL RIDGING WILL GRADUALLY LIFT NORTH ON MON
INTO THE CENTRAL PENINSULA AND FINALLY MOVE INTO THE NORTH PENINSULA
BY LATE IN THE PERIOD. THE LOW-LEVEL FLOW WILL REMAIN WEAK DURING
THIS PERIOD AND WILL SEE A DAILY SEA BREEZE FORM ALONG THE EAST
COAST EACH MORNING MOVING INLAND EACH AFTERNOON. EXPECT LATE
DAY/EVENING COLLISIONS WITH THE WEST COAST BOUNDARY COUNTERPART WITH
THE RESULT BEING SHOWER AND THUNDERSTORM DEVELOPMENT. THE STEERING
FLOW WILL BE WEAK AND CHAOTIC AT BEST SO A FEW STORMS WILL LIKELY BE
PROFICIENT PRECIPITATION PRODUCERS. SLIGHTLY WARMER TEMPERATURES
ALOFT WILL KEEP COVERAGE IN CHECK AND WILL KEEP 30%-40% POPS IN THE
FORECAST EACH DAY. HIGHS & LOWS WILL CONTINUE TO BE IN THE VICINITY
OF SEASONAL NORMS.
&&

.AVIATION...
SCT MVFR WITH ISOLD IFR IN SHRA/TSRA THROUGH 02Z WITH IMPROVING
CIGS AND REDUCING RAINFALL COVERAGE AFT 03Z. MAINLY VFR OVERNIGHT
WITH EXCEPTION OF LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z-
11Z.

&&

.MARINE...
LOW-LEVEL RIDGING OVER THE SOUTHERN PENINSULA SLOWLY LIFTS
NORTHWARD INTO THE CENTRAL PENINSULA BY MONDAY. SOUTH TO SOUTHWEST
FLOW BECOMES LIGHT SUNDAY AS SURFACE RIDGE AXIS MOVES OVERTOP
CENTRAL FLORIDA COASTAL WATERS WITH A SEA BREEZE COMPONENT OVER
THE NEARSHORE WATERS SUNDAY THROUGH WEDNESDAY. SEAS GENERALLY 3
FEET OR LESS EXCEPT IN THE VICINITY OF AFTERNOON LIGHTNING STORMS
MOVING OFF THE MAINLAND SAT AND SUN AFTERNOON.

BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND
SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS
EVENING THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  71  87 /  30  50  30  40
MCO  71  88  70  89 /  30  60  30  50
MLB  70  87  69  87 /  40  60  30  50
VRB  71  87  70  87 /  40  60  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....WIMMER
Hazardous weather outlook, Jun 5, 8:57 AM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
957 AM EDT FRI JUN 5 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
957 AM EDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL TROUGH OVER THE EASTERN GULF OF MEXICO COMBINING
WITH GOOD MOISTURE AND SOUTHWEST FLOW WILL LEAD TO NUMEROUS
SHOWERS AND LIGHTNING STORMS FROM LATE THIS MORNING INTO THIS
EVENING. STRONGER STORMS WILL BE ABLE TO PRODUCE GUSTY WINDS IN
EXCESS OF 50 MPH...HAIL TO COIN SIZE...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL...WHICH WOULD CAUSE PONDING OF
WATER IN LOW AREAS...AS WELL AS LOCALIZED POOR DRAINAGE FLOODING.

STORMS TODAY WILL MOVE NORTHEAST AT AROUND 15 TO 20 MPH. PERSONS
IN EAST CENTRAL FLORIDA SHOULD BE ON THE LOOKOUT FOR DEVELOPING
HAZARDOUS WEATHER...AND HEAD INDOORS IF SKIES LOOK THREATENING.

...FLOOD IMPACT...
STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES OF
RAIN WITHIN AN HOUR. MOTORISTS SHOULD USE CAUTION AND SLOW DOWN
DUE TO AREAS OF PONDING WATER AND HAZARDOUS ROAD CONDITIONS.
DURING STRONG STORMS.

...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS WILL QUICKLY MOVE OFFSHORE OVER THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS WITH THE A HIGH POTENTIAL OF
PRODUCING STRONG GUSTY WINDS...LOCALLY ROUGH SEAS...HAIL AND
FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS WILL ALSO
BE POSSIBLE. BOATERS OVER THE INLAND LAKES SHOULD ALSO BE ON THE
LOOKOUT FOR LIGHTNING STORMS APPROACHING FROM THE WEST AND
SOUTHWEST...AND HEAD TO SAFE ASHORE IN ADVANCE OF DEVELOPING
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
DEEP MOISTURE OVER THE AREA WILL LEAD TO CONTINUED HIGH COVERAGE
OF AFTERNOON AND EVENING LIGHTNING STORMS THROUGH THE WEEKEND.
WESTERLY STEERING FLOW WILL CONTINUE THE RISK OF STRONG LIGHTNING
STORMS MOVING OFFSHORE INTO THE ATLANTIC. COVERAGE OF SHOWERS AND
STORMS WILL RETURN TO CLOSER TO NORMAL EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI/PENDERGRAST

In the hours before

Special weather statement, Jun 5, 10:34 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1134 AM EDT FRI JUN 5 2009

FLZ044-051615-
NORTHERN LAKE COUNTY-
1134 AM EDT FRI JUN 5 2009

...STRONG THUNDERSTORMS AFFECTING NORTHWEST LAKE COUNTY...

AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEARING THE VILLAGES...MOVING NORTHEAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO MARBLE SIZE...WILL ALSO BE
POSSIBLE.

JP
Special weather statement, Jun 5, 11:15 AM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1215 PM EDT FRI JUN 5 2009

FLZ041-044-051715-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1215 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...
NORTHWESTERN VOLUSIA COUNTY...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS 13 MILES SOUTHWEST OF LAKE GEORGE...MOVING EAST AT 15
MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS FROM LAKE GEORGE TO ASTOR AND SEVILLE.

JP
Special weather statement, Jun 5, 1:31 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
231 PM EDT FRI JUN 5 2009

FLZ041-045-046-051915-
INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
231 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL ORANGE COUNTY...SEMINOLE
COUNTY...SOUTH CENTRAL VOLUSIA COUNTY...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS WITH SOME EMBEDDED STRONGER CELLS FROM LAKE MARY TO 7
MILES SOUTHWEST OF ORLANDO INTERNATIONAL AIRPORT...MOVING EAST AT 20
MPH.

LOCATIONS IN THE PATH OF THE STORMS INCLUDE...FERN PARK...WINTER
PARK...ORLANDO AND SANFORD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORMS PASS.

A BRIEF PERIOD OF SMALL HAIL...PEA TO MARBLE SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

JP

The radar

The Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Brevard

When
June 5, 2:15 PM EST
Where
Brevard County, 8.41 mi N of Shiloh
Reported by
Newspaper
Coordinates
28.901, -80.810

A public report of a funnel cloud in Playalinda Beach was indicated in a newspaper story.

Funnel Cloud, Brevard

When
June 5, 2:20 PM EST
Where
Brevard County, 1.28 mi WNW of Frontenac
Reported by
Newspaper
Coordinates
28.479, -80.789

Funnel cloud spotter near Port Saint John was sighted by the public.

Funnel Cloud, Brevard

When
June 5, 2:30 PM EST
Where
Brevard County, 5.03 mi SSW of Titusville Beach
Reported by
Newspaper
Coordinates
28.569, -80.665

The public observed a funnel cloud over north Merritt Island, as reported by a local newspsper.

Thunderstorm Wind, Osceola

When
June 5, 5:00 PM EST
Where
Osceola County, 6 mi WSW of St Cloud
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.217, -81.371

An Emergency Manager reported two mobile homes with extensive damage. The back of a roof was sheared off on one home. The other home had damage to a back wall and the roof.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173034, 173032, 173035, 173036.